FDA warns of dangerous erections from ADHD drugs - 13 WTHR Indianapolis

FDA warns of dangerous erections from ADHD drugs

Updated:

The Food and Drug Administration is warning that a stimulant used in treatments for the childhood condition attention deficit-hyperactivity disorder can trigger painful, long-lasting erections in rare cases.

The federal agency says it is updating drug labels to include information about priapism, a condition that can permanently damage a patient's penis.

The stimulant, methylphenidate, is found in treatments including Ritalin, Concerta and Daytrana.

ADHD is a common childhood disorder that hampers a child's ability to pay attention and control behavior. The FDA says the median age of patients taking methylphenidate who had priapism was 12 and a half years old.

The FDA says people should talk to their doctors before halting the drugs. Parents should talk to boys taking the drug so they are aware of warning signs.

(Copyright 2013 The Associated Press. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.)

Powered by WorldNow